Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On mean values of random multiplicative functions


Authors: Yuk-Kam Lau, Gérald Tenenbaum and Jie Wu
Journal: Proc. Amer. Math. Soc. 141 (2013), 409-420
MSC (2010): Primary 11N37; Secondary 11K99, 60F15
Published electronically: June 14, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathscr P$ denote the set of primes and $ \{f(p)\}_{p\in \mathscr P}$ be a sequence of independent Bernoulli random variables taking values $ \pm 1$ with probability $ 1/2$. Extending $ f$ by multiplicativity to a random multiplicative function $ f$ supported on the set of squarefree integers, we prove that, for any $ \varepsilon >0$, the estimate $ \sum _{n\leqslant x}f(n)\ll \sqrt {x}\,(\log \log x)^{3/2+\varepsilon }$ holds almost surely, thus qualitatively matching the law of the iterated logarithm, valid for independent variables. This improves on corresponding results by Wintner, Erdős and Halász.


References [Enhancements On Off] (What's this?)

  • 1. J. Basquin, Sommes friables de fonctions multiplicatives aléatoires, Acta Arith., to appear.
  • 2. Aline Bonami, Étude des coefficients de Fourier des fonctions de 𝐿^{𝑝}(𝐺), Ann. Inst. Fourier (Grenoble) 20 (1970), no. fasc. 2, 335–402 (1971) (French, with English summary). MR 0283496 (44 #727)
  • 3. S. Chatterjee and K. Soundararajan, Random multiplicative functions in short intervals, Int. Math. Res. Notices 2012, No. 3, 479-492.
  • 4. Kai Lai Chung, A course in probability theory, Harcourt, Brace & World, Inc., New York, 1968. MR 0229268 (37 #4842)
  • 5. Paul Erdős, Some unsolved problems, Magyar Tud. Akad. Mat. Kutató Int. Közl. 6 (1961), 221–254. MR 0177846 (31 #2106)
  • 6. A. Granville and K. Soundararajan, The distribution of values of 𝐿(1,𝜒_{𝑑}), Geom. Funct. Anal. 13 (2003), no. 5, 992–1028. MR 2024414 (2005d:11129), http://dx.doi.org/10.1007/s00039-003-0438-3
  • 7. G. Halász, On random multiplicative functions, Hubert Delange colloquium (Orsay, 1982) Publ. Math. Orsay, vol. 83, Univ. Paris XI, Orsay, 1983, pp. 74–96. MR 728404 (85i:11081)
  • 8. A.J. Harper, Bounds on the suprema of Gaussian processes, and omega results for the sum of a random multiplicative function, preprint, arXiv:1012.0210.
  • 9. Nicholas M. Katz and Peter Sarnak, Random matrices, Frobenius eigenvalues, and monodromy, American Mathematical Society Colloquium Publications, vol. 45, American Mathematical Society, Providence, RI, 1999. MR 1659828 (2000b:11070)
  • 10. P. Lévy, Sur les séries dont les termes sont des variables eventuelles indépendantes, Studia Math. 3 (1931), 119-155.
  • 11. H. L. Montgomery, The pair correlation of zeros of the zeta function, Analytic number theory (Proc. Sympos. Pure Math., Vol. XXIV, St. Louis Univ., St. Louis, Mo., 1972) Amer. Math. Soc., Providence, R.I., 1973, pp. 181–193. MR 0337821 (49 #2590)
  • 12. Hugh L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, CBMS Regional Conference Series in Mathematics, vol. 84, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1994. MR 1297543 (96i:11002)
  • 13. Daniel Revuz and Marc Yor, Continuous martingales and Brownian motion, 3rd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, Springer-Verlag, Berlin, 1999. MR 1725357 (2000h:60050)
  • 14. A. N. Shiryaev, Probability, 2nd ed., Graduate Texts in Mathematics, vol. 95, Springer-Verlag, New York, 1996. Translated from the first (1980) Russian edition by R. P. Boas. MR 1368405 (97c:60003)
  • 15. K. Soundararajan, Partial sums of the Möbius function, J. Reine Angew. Math. 631 (2009), 141–152. MR 2542220 (2010e:11090), http://dx.doi.org/10.1515/CRELLE.2009.044
  • 16. G. Tenenbaum, Introduction à la théorie analytique et probabiliste des nombres, Coll. Échelles, Berlin, 2008.
  • 17. Aurel Wintner, Random factorizations and Riemann’s hypothesis, Duke Math. J. 11 (1944), 267–275. MR 0010160 (5,255c)
  • 18. J. Wu, Note on a paper by A. Granville and K. Soundararajan: “The distribution of values of 𝐿(1,𝜒_{𝑑})” [Geom. Funct. Anal. 13 (2003), no. 5, 992–1028; MR2024414], J. Number Theory 123 (2007), no. 2, 329–351. MR 2300818 (2008f:11096), http://dx.doi.org/10.1016/j.jnt.2006.07.004

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11N37, 11K99, 60F15

Retrieve articles in all journals with MSC (2010): 11N37, 11K99, 60F15


Additional Information

Yuk-Kam Lau
Affiliation: Department of Mathematics, The University of Hong Kong, Pokfulam Road, Hong Kong
Email: yklau@maths.hku.hk

Gérald Tenenbaum
Affiliation: Institut Élie Cartan Nancy, Nancy-Université, CNRS & INRIA, 54506 Vandœuvre-lès-Nancy, France
Email: gerald.tenenbaum@iecn.u-nancy.fr

Jie Wu
Affiliation: Institut Élie Cartan Nancy, Nancy-Université, CNRS & INRIA, 54506 Vandœuvre-lès-Nancy, France
Email: wujie@iecn.u-nancy.fr

DOI: http://dx.doi.org/10.1090/S0002-9939-2012-11332-2
PII: S 0002-9939(2012)11332-2
Keywords: Random multiplicative functions, law of iterated logarithm, Riemann hypothesis, Möbius function, mean values of multiplicative functions, Rademacher functions.
Received by editor(s): December 4, 2010
Received by editor(s) in revised form: December 5, 2010, and June 30, 2011
Published electronically: June 14, 2012
Communicated by: Richard C. Bradley
Article copyright: © Copyright 2012 American Mathematical Society